PAF and Amiodarone


saw consultant on Friday and am now on Amiodarone having changed from Sotolol The possibility of side effects concerns me I have been advised to keep out of the sun, always cover up from head to toe and wear sun block 50 + Can I get sun block on prescription and were do I get cotton gloves from ? I would so like to hear from someone on the same drug

23 Replies

  • Hi Von19 - Have you been told to go to such extreme measures because you're a young person? The reason I ask is when I was on Amiodarone I was told not to expose myself to sun, but not to the extent of covering up my hands. I believe the reason for protecting the skin is it can get a bit of a blue tinge to it. I know someone who took Amiodarone for 8 years and hadn't been told about covering up, he just had what I would call a ruddy complexion. When I took it I wore sun block on my exposed skin (mostly arms and face) and never ever sat in the sun, though I took long walks in it. Were you told to wear cotton gloves?


  • Yes Told to cover up including hands and use sun block 50+

    as Amiiodorone can cause the skin to blister when exposed to sun I am not a young person I was getting paranoid about sun exposure and your reply has helped I will now do the walk tomorrow with sun block and arms covered and take a sun hat and walk in the shade where possible Not that we get much sun in this country thank you

  • That's reassuring Thanks

  • I had many problems with Amiodarone but strangely that was not one of then. I always wear a hat in sun to protect my head that has had a lot of sun damage and always wear long sleeved shirts but I did not use sun screen . I was taking Amiodarone from June to December.

    The first time I heard of the drug was in 1995 when a friend was taking it. As he approached me one day it looked like he had a massive blue/grey birth mark on one side of his face and neck. His skin went back to normal after he stopped taking it.

  • Yes you can get sunblock on prescription. I was advised of this by the hospital pharmacist . I don't know about wearing cotton gloves though. Seems a bit extreme .

    The longest spell I had on Amiodarone was about 20 months all through a hot summer. I found that I was more susceptible to ' catching ' the sun but did not use a heavy duty sun block, just made sure I did not deliberately sit in the sun. A sun hat I think is quite important on really sunny days and perhaps a long sleeved light weight shirt ( chiffony type? ) handy to keep with you.

    Dont worry too much, just be careful. You will find how you react with time. I certainly did not cover up from head to toe.


  • That's reassuring Thanks

  • I was on Amiodorone for about 3 years. It is a potent drug, and can affect many areas. I did go out in the sun, but always used high factor sun creams, and a hat. Even went on hols to Canaries in high summer, but did cover up, but allowed my self some time in the sunshine, but be careful. Keep to your check ups, bloods etc, and eye tests too. In the end, I found it did not really help me much and tbh felt better when I came off it, but everyone is different. Good luck. Jean

  • I am 71 and was on Amiodorone for a short while, I had to buy prescription sun glasses to protect my eyes as I found the sun far too bright and could not see very well during daylight.

  • It gave me floaters within a few weeks and deposits on my corneas.

  • I have my eyesight checked regularly by an optiton that I trust as my father had glaucoma, I am also type 2 diabetes, my eye sight keeps changing and I seem to have a slight change when I had my diabetes check, so he is keeping a watch on that, I also have new sunglasses each time my prescription changes. I have had floaters since an eye infection I got in Singapore in 1965.

  • My GP told me that he has floaters. His are in the shape of a telephone. Mine looked like an autumn leaf or the shape of Ireland.

  • I used this drug for about 3 month - no problem with the sun , Just use your common

    sense and sit in the shade , but there are more serious side effect d be taken into you should look at . I now have a terminal lung disease I P F . ( Rare Side Effect ) not very nice at all. You can still enjoy the sun just be careful Hope all will be good for you , John

  • I am so sorry to hear about your experience with Amiodarone I was told that taking the drug that it could cause problems with the liver and lungs but not that it could be fatal You were taking it for such a short time to I am being seen in four months time but think I will go and have a chat with my GP Thanks

  • I must have a system much like an elephant!! Been on Amiodarone for 8yrs, thankfully no side effects! Even having the prescribed 50factor cream still absorbs the sun's rays. But obviously definitely make use of a parasol and head covered(flat cap). Also have regular blood checks via GP. Plus likewise with eyes, get them checked regularly.

    Closely monitor yourself, GP are always very helpful.


  • I can't get my GP to prescribe sun block Says it is not in the guidelines Please can me how you obtained sunblock Thanks

  • Hi Von, so sorry that you are having problems to get 50factor. Thinking of it all GP's should work along the same guide lines. Possibly mine prescribed it as she knows my past history involved enjoying outdoor activities. Keep trying!!

  • Would you mind telling me which county you live in then I can go back and say people living in this county are prescribed it Thanks

  • Hi Von East Cheshire.

  • Oh omitted that I am on 200mg per day (gluten for punishment)!!!

  • If you are taking Warfarin it has to be reduced until your INR settles again. Mine went from 2.5 to 3.9 in about ten days and no one knew why. I had to do my own research.

  • Mine INR went up to 3.9 in a week I was told Amiodarone would do this What was the result of your research Thanks

  • That if already on warfarin and then started on Amiodarone the warfarin dosage should be halved.

    If started on both at the same time warfarin should be started a low dosage (4mg in my case) and gradually increased over a number of weeks.

    When first prescribed them together in hospital I was having my INR checked three times a week initially.

    After being off them both for several months my GP started me on 10mg of warfarin that was gradually reduced to 8mg. Then the assistant registrar cardiologist started me on Amiodarone without reducing the warfarin.

    INR nurse at GP's surgery did not know any differently nor did my GP until I did my research.

  • That's most interesting Thanks so much I wAs put on 200mg for one week reduced to 200mg twice a week for one week then 200mg thereafter After the first week my INR was 3.9 and Warfarin decreased accordingly and am due for another blood test on Tues Don't think it will help that during that week I have been prescribed antibiotics Thank you

You may also like...